MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. SURE-VUE SERUM/URINE HCG-STAT; VISUAL, PREGNANCY HCG, PRESCRIPTION USE

ALERE SAN DIEGO, INC. SURE-VUE SERUM/URINE HCG-STAT; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Model Number FHC-A202
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation conclusion (final conclusion pending completion of return testing): retained devices from the reported lot number were tested with qc cut-off urine standards (20 miu/ml) and high-hcg clinical urine samples (200.77¿270.50 iu/ml).The results were read at 3 minutes and all devices yielded the expected positive results.No false negative results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.However, complaint details indicate that the patient would have been approximately three and a half weeks pregnant at the time of the initial negative result.Given the gestational age of the pregnancy, it is possible that the hcg concentration was below the level of detection of this device.However, this cannot be confirmed as quantitative testing was not performed at the time.Complaints are tracked and trended on a monthly basis.Per the package insert: very dilute urine specimens, as indicated by a low specific gravity, may not contain representative levels of hcg.If pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.False negative results may occur when the levels of hcg are below the sensitivity level of the test.When pregnancy is still suspected, a first morning serum or urine specimen should be collected 48 hours later and tested.This test reliably detects intact hcg up to 500,000 miu/ml.It does not reliably detect hcg degradation products, including free-beta hcg and beta core fragments.Quantitative assays used to detect hcg may detect hcg degradation products and therefore may disagree with the results of this rapid test.As with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.
 
Event or Problem Description
The customer reported a false negative result when testing a patient urine sample using the sure-vue serum/urine hcg-stat.The patient had been experiencing abdominal pain for over a year, and following the negative hcg result the patient underwent a laparoscopic cholecystectomy with general anesthesia.The patient took an at-home pregnancy test 19 days after the cholecystectomy with a positive result, which was confirmed at the clinic facility.The patient was determined to have been three and a half weeks pregnant at the time of the negative result, however quantitative testing was not performed at the time.While it is unknown whether the hcg concentration of the sample was actually above the level of detection of the sure-vue serum/urine hcg-stat, this is conservatively being considered a false negative.The pregnancy was considered viable as of on (b)(6) 2024; no adverse outcomes were reported.However, due to the potential for harm to the fetus due to exposure to anesthesia, this will be considered an other serious/important medical event.
 
Additional Manufacturer Narrative
Investigation conclusion: retained and returned devices from the reported lot number were tested with qc cut-off urine standards (20 miu/ml) and high-hcg clinical urine samples (200.77¿270.50 iu/ml).The results were read at 3 minutes and all devices yielded the expected positive results.No false negative results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.However, complaint details indicate that the patient would have been approximately three and a half weeks pregnant at the time of the initial negative result.Given the gestational age of the pregnancy, it is possible that the hcg concentration was below the level of detection of this device.However, this cannot be confirmed as quantitative testing was not performed at the time.Complaints are tracked and trended on a monthly basis.Per the package insert: ¿ very dilute urine specimens, as indicated by a low specific gravity, may not contain representative levels of hcg.If pregnancy is still suspected, a first morning urine specimen should be collected 48 hours later and tested.¿ false negative results may occur when the levels of hcg are below the sensitivity level of the test.When pregnancy is still suspected, a first morning serum or urine specimen should be collected 48 hours later and tested.¿ this test reliably detects intact hcg up to 500,000 miu/ml.It does not reliably detect hcg degradation products, including free-beta hcg and beta core fragments.Quantitative assays used to detect hcg may detect hcg degradation products and therefore may disagree with the results of this rapid test.¿ as with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.
 
Event or Problem Description
The customer reported a false negative result when testing a patient urine sample using the sure-vue serum/urine hcg-stat.The patient had been experiencing abdominal pain for over a year, and following the negative hcg result the patient underwent a laparoscopic cholecystectomy with general anesthesia.The patient took an at-home pregnancy test 19 days after the cholecystectomy with a positive result, which was confirmed at the clinic facility.The patient was determined to have been three and a half weeks pregnant at the time of the negative result, however quantitative testing was not performed at the time.While it is unknown whether the hcg concentration of the sample was actually above the level of detection of the sure-vue serum/urine hcg-stat, this is conservatively being considered a false negative.The pregnancy was considered viable as of 01-feb-2024; no adverse outcomes were reported.However, due to the potential for harm to the fetus due to exposure to anesthesia, this will be considered an other serious/important medical event.

Brand Name
SURE-VUE SERUM/URINE HCG-STAT
Common Device Name
VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9942 mesa rim rd
san diego CA 92121
Manufacturer Contact
monika burrell
9942 mesa rim rd
san diego, CA 92121
8588052506
MDR Report Key18708313
Report Number2027969-2024-00021
Device Sequence Number7271649
Product Code JHI
UDI-Device Identifier00613647000571
UDI-Public(01)00613647000571(17)250705(10)0000755094
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K062361
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 04/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/05/2025
Device Model NumberFHC-A202
Device Catalogue Number23900530
Device Lot Number0000755094
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2024
Supplement Date Received by Manufacturer04/26/2024
Initial Report FDA Received Date02/14/2024
Supplement Report FDA Received Date04/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale